Side Effects After Three Weeks -- Looking For Guidance | HairLossTalk Forums

Side Effects After Three Weeks -- Looking For Guidance

Discussion in 'Antiandrogens - Propecia, Dutasteride, etc.' started by TheHandsomeLurker, Mar 4, 2018.

  1. TheHandsomeLurker

    TheHandsomeLurker Established Member

    Joined:
    Dec 4, 2013
    Messages:
    137
    Likes Received:
    21
    Dislikes Received:
    0
    Hi all,

    I started finasteride 1 mg 24 days ago (I've been using minoxidil 5% and a 1% keto shampoo for about 5.5 years, which has more or less allowed me to maintain, though my hairline started getting worse in the past two years). At first I didn't notice much of anything, but recently I've felt that my sex drive is slightly reduced. I don't seem to get quite as hard, and I'm certainly not thinking about sex as often. Additionally, I think I might be noticing a bit of that "fog" that others report; in world feels slightly less lucid. I've also been experiencing some minor but often long-lasting headaches.

    These side effects seem almost nonexistent when I first wake up in the morning -- my erection is hard, and my perception seems clear. But usually within a couple of hours of taking the pill, I'm back to feeling a tad foggy and undersexed.

    My question for you all: might these side effects (assuming they're real and not just in my head) dissipate with time as my body gets used to the drug? Has anyone had a similar experience?

    Also, given a particularly exciting date this week, I'm thinking of skipping the pill that day. Does this seem sensible to folks?
     
  2. AnxiousAndy

    AnxiousAndy Senior Member My Regimen

    Joined:
    Aug 18, 2016
    Messages:
    3,093
    Likes Received:
    1,176
    Dislikes Received:
    61
    My Regimen:
    My Regimen
    My Regimen
    Why not just take the pill at night instead?
     
    Japnicks India likes this.
  3. TheHandsomeLurker

    TheHandsomeLurker Established Member

    Joined:
    Dec 4, 2013
    Messages:
    137
    Likes Received:
    21
    Dislikes Received:
    0
    Good idea. I'll give that a shot.
     
    AnxiousAndy likes this.
  4. spring15

    spring15 Experienced Member My Regimen

    Joined:
    Feb 12, 2016
    Messages:
    972
    Likes Received:
    982
    Dislikes Received:
    10
    My Regimen:
    My Regimen
    My Regimen
    Lower your dosage I would recommend
     
    Japnicks India likes this.
  5. TheHandsomeLurker

    TheHandsomeLurker Established Member

    Joined:
    Dec 4, 2013
    Messages:
    137
    Likes Received:
    21
    Dislikes Received:
    0
    Tonight I'm trying the nighttime pill for the first time. We'll see if sleeping through the side effects works (assuming I'm actually experiencing them at all). I will note that yesterday evening I felt lucid, which means my body took ~12-14 hours to get back to feeling "normal" instead of the previous ~16 hours. So it's possible that my body is still adjusting and that this stuff will go away in time. I'd be curious to hear from anyone who started experiencing "fog" after a few weeks on finasteride and then normalized.

    Also, it's really hard to tell what's in my head from what's real. I just took the pill now, and almost immediately I felt like my sex drive diminished. Obviously that has to be psychosomatic.
     
  6. stachu

    stachu Experienced Member My Regimen

    Joined:
    Nov 26, 2015
    Messages:
    730
    Likes Received:
    350
    Dislikes Received:
    27
    My Regimen:
    My Regimen
    My Regimen
    Do you have sex frequently? Or you are just turbomasturbator
     
  7. Tiger Shark

    Joined:
    Dec 14, 2017
    Messages:
    34
    Likes Received:
    22
    Dislikes Received:
    5
    My Regimen:
    My Regimen
    My Regimen
  8. TheHandsomeLurker

    TheHandsomeLurker Established Member

    Joined:
    Dec 4, 2013
    Messages:
    137
    Likes Received:
    21
    Dislikes Received:
    0
    Update:

    As far as I can tell, I'm not experiencing any side effects at this point. Sex three times a day is back, and I'm not experiencing headaches or anything else that I would ascribe to the finasteride. It's possible my sex drive is slightly lower than before finasteride, but I had a very high sex drive to begin with. And as my earlier posts should indicate, I was never sure I was experiencing side effects before. It could've all been in my head from the start.

    I didn't take any actions to curb side effects. My doctor advised against trying to treat side effects, because if the drug harms you, you should just stop taking it. I do exercise regularly, but I had been doing that before taking the drug. It likely helps that I'm generally healthy (I'm lucky), but I suspect finasteride is better tolerated than a lot of folks online would have you believe. At this point, I wish I had started taking it years ago, but it was a 2017 longitudinal study that ultimately convinced me.

    The study itself is misleading, because its title is "Persistent erectile dysfunction in men exposed to the 5a-reductase inhibitors, finasteride, or dutasteride" (pdf). But if you're scientifically literate and dig into the data, the worst stat is that 1.4% of men noted persistent erectile dysfunction after about nine months on the drug. Compare that to the normal population: it's estimated that about 5 to 10% of American men have some form of ED! Note that men likely underreport medical issues generally and sexual issues in particular. If I had to guess, I'd suspect men on finasteride are more likely to report ED than are American men in general, because once you're on finasteride, there's something to blame for the problem ("it's not me, Doctor, it's the pill!"). I suspect that the sexual side effects some experience on finasteride are more likely caused by other conditions (general health issues or poor diet, say) than by the drug. Or maybe a very small number of men are incredibly DHT-sensitive in some way that the drug disrupts. But finasteride seems to have no noticeable negative health consequences in me or in most men.

    In any case, the pill seems to be working. It's only been a little over a month, but I've already noticed some new and thicker hairs both at my hairline and on my crown, and I've noticed a huge decrease in shedding. My doctor said results of any kind take three months, and based on what I've seen online, the drug can keep improving your condition for a few years. So I suppose we'll see.

    As a scientist, I still find finasteride concerning because it disrupts a function many steps upstream of hair growth to achieve its result. But at least in me, it seems to be working without symptom. If nothing else, I hope my experience might help others take the side effect fear-mongering with a few grains of salt.
     

Share This Page